Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Tucson, AZ

August 3, 2016

NWS Tucson, AZ issued this special weather statement at Aug 3, 2016, 4:06 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 4:06 PM MST (23:06 UTC)
Expired
Aug 3, 2016, 4:30 PM MST
In force
24 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 120 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS85 KTWC 032306
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST WED AUG 3 2016
 
AZZ508-032330-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-
406 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST COCHISE COUNTY UNTIL 
430 PM MST...

AT 405 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGLAS. THIS STORM WAS NEARLY STATIONARY.

HEAVY RAIN WILL REDUCE VISIBILITY TO NEAR ZERO AND CAUSE PONDING OF
WATER ALONG STATE ROUTE 80 AND NORTHEAST SECTIONS OF DOUGLAS.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3143 10954 3144 10944 3134 10944 3134 10955
TIME...MOT...LOC 2305Z 263DEG 2KT 3138 10951 

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:42 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 2:42 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST WED AUG 3 2016

.SYNOPSIS...Showers and storms will remain possible through early
evening as copious amounts of monsoon moisture remain in place
across the region. A gradual drying trend from west to east will
commence late this week into the weekend, resulting in an overall
decrease in shower and thunderstorm coverage. The drying trend will
also raise daytime temperatures to above seasonal normals by this
weekend.

&&

.DISCUSSION...
Afternoon showers and storms continue to develop across the region,
but have really struggled to propagate off the higher terrain. Mean
storm motion per 12z KTUS sounding is estimated at a less-than-
impressive 2kts based off SPC sounding analysis web page and that
certainly seems to be legitimate based on radar imagery over the
past few hours. Water vapor imagery shows a few gravity waves moving
through the area earlier this morning. That along with gradually
clearing skies, pwats still hovering around 1.95 inches per 18Z GPS
IPW data, and MLCAPES around 1500 J/Kg also explains why showers
have developed as early as they have. With steering winds so low,
most of the storms have lasted less than 30 minutes but have been
pretty efficient rain producers. As such, the Flash Flood Watch will
remain in effect until midnight tonight.

HRRR model has been doing a fairly decent job thus far this
afternoon and nearly all convective allowing models indicate
convection will dissipate with the loss of daytime heating. However
taking a look at upstream water vapor imagery, there is a sharp area
of drying over west Texas and what appears to be a weak inverted
trough moving into New Mexico. The last run of the HRRR seemed to
suggest additional storms developing late tonight and with lingering
elevated instability in place, it's conceivable storms could re-
develop once again very late tonight/early Thursday morning. Kept
some elevated PoPs in place through the overnight hours to account
for this possibility but confidence in exactly how tonight plays out
is low.

A weak drying trend is forecast to begin tomorrow although taking a
look at the low/mid level flow, it still retains a noteworthy
easterly component. Model PoPs and inherited forecast PoPs are still
well above climo tomorrow and it would seem prudent to leave the
inherited forecast relatively intact given favorable moisture and
instability profiles.

Although the deeper moisture will likely be shunted east of the
area, moisture should remain adequate to support at least a slight
chance of showers/tstms mainly east of Tucson into early next week.
The 03/00Z operational GFS/ECMWF depict the potential for increased
coverage of showers/tstms next Tuesday. For now, have only made a
very modest increase in PoPs next Tuesday versus this weekend or
next Monday.

The drier regime will also translate into a warming trend most
noticeable by Thursday and continuing into early next week. Expect
daytime temps Saturday thru Monday to average about 5 degs or so
above normal. High temps may return closer to seasonal normals by
the middle of next week.

&&

.AVIATION...Valid through 04/12Z.
SCT-BKN ceilings 8-10kft with mult layers above will persist across
the region through this evening. Isolated SHRA/TSRA expected this
morning becoming scattered to numerous SHRA/TSRA this afternoon,
some with very heavy rain. Convection diminishing after 04/03Z. Sfc
winds generally 10 kts or less except vicinity TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Abundant moisture and instability will generate a
good amount of convection again today, some of which will produce
very heavy rains through this evening. The moisture over the region
will start to very slowly diminish from west to east Thursday onward
which will lessen the flooding threat and begin a downward trend in
the amount of convection expected. It will also allow for an
increase in afternoon temperatures into early next week with
somewhat lower humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Flash Flood Watch through this evening for AZZ504>514.

&&

DISCUSSION...Leins/Francis
AVIATION/FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 3, 3:28 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/03/2016                   SANTA CRUZ         AZ   EMERGENCY MNGR

            BUSINESSES FLOODED ALONG HOHOKAM DRIVE

&&

EVENT NUMBER TWC1600047

KD
Special weather statement, Aug 3, 3:54 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST WED AUG 3 2016

AZZ502-505-032330-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TOHONO O'ODHAM NATION INCLUDING SELLS-
354 PM MST WED AUG 3 2016

...SPECIAL WEATHER STATEMENT...

AT 352 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ARIZONA CITY...NEAR CHUICHU.
THIS STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN MAY REDUCE VISIBILITY TO NEAR ZERO AND CUASE PONDING
OF WATER ON ROUTE 15.

LOCATIONS IMPACTED INCLUDE...
CHUICHU AND WHITE HORSE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3279 11178 3277 11178 3276 11174 3273 11173
      3273 11169 3263 11183 3266 11193 3277 11188
      3279 11188
TIME...MOT...LOC 2252Z 175DEG 1KT 3271 11183

KD
Special weather statement, Aug 3, 4:06 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST WED AUG 3 2016

AZZ508-032330-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-
406 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST COCHISE COUNTY UNTIL
430 PM MST...

AT 405 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGLAS. THIS STORM WAS NEARLY STATIONARY.

HEAVY RAIN WILL REDUCE VISIBILITY TO NEAR ZERO AND CAUSE PONDING OF
WATER ALONG STATE ROUTE 80 AND NORTHEAST SECTIONS OF DOUGLAS.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3143 10954 3144 10944 3134 10944 3134 10955
TIME...MOT...LOC 2305Z 263DEG 2KT 3138 10951

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:53 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz112 min
Aug 3, 1:13 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Aug 3, 2:54 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz111 min
Aug 3, 3:01 PM MSTFlash Flood WarningTWCSanta Cruz119 min
Aug 3, 3:54 PM MSTSpecial Weather StatementTWCPinal36 min
Aug 3, 4:22 PM MSTAreal Flood AdvisoryTWCPinal113 min
Aug 3, 4:44 PM MSTFlash Flood WarningTWCPinal2 hr

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.